Texas, 2005

Hail and Damaging Wind in Texas, March 26, 2005

March 26, 2005 · NWS MAF · 2 events in 2 counties and zones

A series of strong to severe thunderstorms erupted over the southern and eastern Permian Basin in west Texas during the very early morning hours of the 26th. These storms developed as a strong low level jet interacted with a warm front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A series of strong to severe thunderstorms erupted over the southern and eastern Permian Basin in west Texas during the very early morning hours of the 26th. These storms developed as a strong low level jet interacted with a warm front. Large hail and severe winds were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 26, 3:17 AM CST, 12 minutes earlier.

Area forecast discussion, Mar 26, 3:17 AM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
317 AM CST SAT MAR 26 2005

STORMS BACK BUILT IN FROM THE EAST AFTER MIDNIGHT NOW ACROSS CENTRAL
CWA WITH WATCH NOW IN EFFECT... SO WILL KEEP DISCUSSION SHORT.  WILL
CONCENTRATE ON SHORT TERM AND MAKE MINOR CHANGES TO LONG TERM.  FOR
TODAY HAVE RAISED POPS... INCREASED CLOUDS... AND LOWERED TEMPS AS
IT LOOKS TO BE WET AND COOL.  POTENT UPPER TROUGH OVER SOUTHWEST U.S.
WILL IMPACT AREA TODAY AS STRONG SHORTWAVE DIVES THROUGH BASE AND INTO
CWA.  ALSO WEAK FRONT THAT MOVED INTO CWA YESTERDAY APPEARS TO BE NEAR
THE PECOS RIVER AND SHOULD HELP FOCUS CONVECTION.  CONCERNED THAT CURRENT
STORMS ALREADY NEAR SEVERE LIMITS AND BEST LIFT/INSTABILITY WILL BE
LATER TODAY.  HAVE ADDED MENTION LARGE HAIL/DAMAMGING WIND TO EASTERN
PERMIAN BASIN DOWN TO TRANS PECOS.  MODELS BRING REINFORCING SHOT COLD
AIR LATER TODAY WHICH WILL KNOCK AFTERNOON TEMPS DOWN.  WEST WIND...
MORE SUNSHINE... AND WARMER TEMPS FOR EASTER SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              57  37  63  40 /  50  10  10   0
CARLSBAD NM                59  34  67  42 /  30  10   0   0
DRYDEN TX                  67  41  70  46 /  20   0   0   0
FORT STOCKTON TX           63  39  67  45 /  30   0   0   0
GUADALUPE PASS TX          53  29  61  43 /  10   0   0   0
HOBBS NM                   56  33  67  42 /  30  10   0   0
MARFA TX                   62  30  63  32 /   0   0   0   0
MIDLAND INTL AIRPORT TX    60  36  65  42 /  40  10   0   0
ODESSA TX                  61  37  66  42 /  40  10   0   0
WINK TX                    63  38  68  41 /  30   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING IN EFFECT TODAY FOR THE FOLLOWING ZONES...GUADALUPE
     MOUNTAINS OF EDDY COUNTY.
TX...HIGH WIND WARNING IN EFFECT TODAY FOR THE FOLLOWING ZONES...DAVIS/APACHE
     MOUNTAINS AREA AND GUADALUPE MOUNTAINS.

&&

72
Hazardous weather outlook, Mar 25, 1:30 PM CST, 13 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
130 PM CST FRI MAR 25 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261918-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
130 PM CST FRI MAR 25 2005 (1230 PM MST FRI MAR 25 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

WEST WINDS WILL INCREASE TO 30 TO 40 MPH...WITH GUSTS TO 60 MPH AFTER
MIDNIGHT IN THE GUADALUPE MOUNTAINS.

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED OVERNIGHT ACROSS
THE NORTHERN AND EASTERN PERMIAN BASIN...EAST OF A HOBBS...TO ODESSA
TO SHEFFIELD LINE. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING BRIEF
GUSTY WINDS...BRIEF HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WEST WINDS OF 30 TO 40 MPH...WITH GUSTS TO NEAR 60 MPH WILL CONTINUE
IN THE GUADALUPE MOUNTAINS DURING THE DAY SATURDAY.

HIGH WINDS ALSO WILL BE POSSIBLE ACROSS THE DAVIS MOUNTAINS SATURDAY
AS ANOTHER UPPER LEVEL STORM SYSTEM APPROACHES THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Mar 26, 2:29 AM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
229 AM CST SAT MAR 26 2005

TXZ070-260845-
REAGAN TX-
229 AM CST SAT MAR 26 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN REAGAN COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME SOUTHEASTERN REAGAN
COUNTY...10 MILES SOUTHEAST OF BIG LAKE...AT 226 AM CST...MOVING
NORTHEAST AT 20 MPH. THIS STORM MAY AFFECT U.S. HIGHWAY 67 EAST OF
BIG LAKE BY 2:45 AM CST.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. HAIL IS POSSIBLE WITH THIS STORM.

The radar

The Midland/Odessa radar (KMAF), 65 km away, was scanning. The volume nearest the first event began at 09:27 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Crane

When
March 26, 3:29 AM CST to 3:34 AM CST
Where
Crane County, 2 mi SW of Crane
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.383, -102.367

Thunderstorm Wind, Reagan

When
March 26, 4:50 AM CST
Where
Reagan County, 2 mi N of Stiles
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
31.433, -101.583

A rural resident north of Stiles reported 60 MPH gusts from a severe thunderstorm that blew open and slightly damaged the door on a large barn.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442262, 5442263.